Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 5, NWS North Platte, NE

April 11, 202318 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 11, 2023, 2:33 PM CDT for 18 counties in Nebraska. It took effect at Apr 12, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2023, 2:33 PM CDT (19:33 UTC)
In effect from
Apr 12, 2023, 1:00 PM CDT
Expired
Apr 12, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WWUS83 KLBF 111933
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
233 PM CDT Tue Apr 11 2023

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON AND
EVENING...

NEZ206-209-210-219-121100-
/O.NEW.KLBF.FW.W.0005.230412T1800Z-230413T0000Z/
/O.CON.KLBF.FW.W.0004.000000T0000Z-230412T0200Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
233 PM CDT Tue Apr 11 2023 /133 PM MDT Tue Apr 11 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR FIRE WEATHER ZONES 206, 209, 210, AND 219... 

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT
/6 PM MDT/ WEDNESDAY FOR FIRE WEATHER ZONES 206, 209, 210, AND 
219...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from 1 PM CDT /noon MDT/ to 7 PM
CDT /6 PM MDT/ Wednesday. 

* AFFECTED AREA...Fire weather zone 204. Fire weather zone 206. 
  Fire weather zone 208. Fire weather zone 209. Fire weather 
  zone 210. Fire weather zone 219. 

* WINDS...Southwest winds 15 to 25 mph with gusts up to 40 mph for
  the Red Flag Warning through this evening. South winds 15 to 25
  with gusts up to 35 mph for the Red Flag Warning that is in 
  effect Wednesday.

* RELATIVE HUMIDITY...As low as 10 percent this evening and as low
  as 15 percent for Wednesday.

* IMPACTS...Any fires that develop will spread rapidly and will 
  be difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ204-208-120200-
/O.CON.KLBF.FW.W.0004.000000T0000Z-230412T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
233 PM CDT Tue Apr 11 2023 /133 PM MDT Tue Apr 11 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR FIRE WEATHER ZONES 204 AND 208...

* AFFECTED AREA...Fire weather zone 204. Fire weather zone 206. 
  Fire weather zone 208. Fire weather zone 209. Fire weather 
  zone 210. Fire weather zone 219. 

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop will spread rapidly and will 
  be difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
613 
WWUS83 KLBF 120215
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
915 PM CDT Tue Apr 11 2023


NEZ206-209-210-219-121015-
/O.EXP.KLBF.FW.W.0004.000000T0000Z-230412T0200Z/
/O.CON.KLBF.FW.W.0005.230412T1800Z-230413T0000Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
915 PM CDT Tue Apr 11 2023 /815 PM MDT Tue Apr 11 2023/

...TODAYS RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 
206, 209, 210, AND 219...

...RED FLAG WARNING REMAINS IN EFFECT TOMORROW FROM 1 PM CDT 
/NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY FOR WIND AND LOW
HUMIDITY FOR FIRE WEATHER ZONES 206, 209, 210, AND 219...


* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest, Fire Weather Zone 209 Loup 
  Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will spread rapidly and will 
  be difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ204-208-120315-
/O.EXP.KLBF.FW.W.0004.000000T0000Z-230412T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
915 PM CDT Tue Apr 11 2023 /815 PM MDT Tue Apr 11 2023/

...RED FLAG WARNING HAS EXPIRED...

Winds have subsided and Red Flag conditions are no longer expected
tonight. Therefore the Red warning has been allowed to expire.


$$
632 
WWUS83 KLBF 120737
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
237 AM CDT Wed Apr 12 2023

NEZ206-209-210-219-121545-
/O.NEW.KLBF.FW.A.0002.230413T1800Z-230414T0200Z/
/O.EXT.KLBF.FW.W.0005.230412T1800Z-230413T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
237 AM CDT Wed Apr 12 2023 /137 AM MDT Wed Apr 12 2023/

...RED FLAG WARNING NOW IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
HUMIDITY FOR FIRE WEATHER ZONES 206, 209, 210, AND 219...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES
206, 209, 210, AND 219...

The National Weather Service in North Platte has issued a Fire
Weather Watch, which is in effect from Thursday afternoon through
Thursday evening. 

* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest, Fire Weather Zone 209 Loup 
  Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains. 

* WINDS...South 10 to 20 mph with gusts up to 30 mph today. South
  20 to 30 mph with gusts up to 40 mph on Thursday.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will spread rapidly and will 
  be difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
812 
WWUS83 KLBF 122005
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
305 PM CDT Wed Apr 12 2023


NEZ206-209-210-219-130415-
/O.UPG.KLBF.FW.A.0002.230413T1800Z-230414T0200Z/
/O.NEW.KLBF.FW.W.0006.230413T1700Z-230414T0200Z/
/O.CON.KLBF.FW.W.0005.000000T0000Z-230413T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
305 PM CDT Wed Apr 12 2023 /205 PM MDT Wed Apr 12 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES
206, 209, 210, AND 219...
...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 206, 209, 210, AND 219...

* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest, Fire Weather Zone 209 Loup 
  Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains.

* TIMING...until 8pm CDT/7pm MDT today and in effect from noon
  CDT/11 AM MDT to 9 pm MDT Thursday. 

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the 80s

* IMPACTS...Any fires that develop will spread rapidly and will 
  be difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 11, 12:57 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 11, 12:57 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1257 PM CDT Tue Apr 11 2023

...AVIATION...

.SYNOPSIS...
Issued at 355 AM CDT Tue Apr 11 2023

Key messages:

- Very warm, dry, and windy conditions will result in critical fire
concerns this afternoon.

- Showers and isolated thunderstorms are expected Thursday afternoon
and evening, however, severe potential remains low.

- Widespread rain showers return on Friday afternoon and evening
continuing into Saturday with some rain/snow mix across the west on
Friday night.

- Dry conditions and warmer temperatures return for the end of the
weekend and into the first part of next week.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 355 AM CDT Tue Apr 11 2023

Strong upper level ridging will remain in place across the region
today and into Wednesday keeping conditions dry. Plenty of warm air
advection of 850 mb temperatures in the 20 to 26 C range will keep
surface high temperatures on the warmer end of guidance. Have
increased highs a degree or two as confidence is high that
temperatures will easily rise into the 80s both today and Wednesday.
These high temperatures have the potential to break (or at least
tie) record highs at several if not all climate sites on Wednesday.
Current records sit at 88 for Valentine and Imperial, 87 for North
Platte, and 85 at Broken Bow. The latest forecasted highs are 88 for
all four sites. If the latest trends continue over the next couple
of forecast cycles, expect forecasted highs to increase a few more
degrees making the records even easier to break.

While ridging remains in place, some stronger surface winds are
possible as the pressure gradient tightens over the central Plains
and the ridge begins to shift eastward. Expect southwest gusts up to
45 mph by mid-late afternoon today. These warmer than normal
temperatures and gusty winds along with dry conditions will create
critical fire weather concerns across the region for this afternoon
and evening. Another round of dry, breezy, and unseasonably warm
conditions are expected for Wednesday, although the strongest winds
and lowest humidity values do not correlate keeping fire concerns
mainly elevated. See the fire weather discussion below for
additional details information regarding the fire potential.

.LONG TERM...(Wednesday night through Monday)
Issued at 355 AM CDT Tue Apr 11 2023

Active weather returns on Thursday as a series of disturbances
impact the region through Saturday. At this time, a marginal ribbon
of instability will support some isolated thunderstorms across the
region on Thursday afternoon and evening. CAPE values of up to 1000
J/kg and sufficient low level lapse rates may even support an
isolated severe storm with hail up to an inch and wind up to 60 mph.
At the very least, a stronger storm with some small hail could be
possible on Thursday.

Lingering showers and embedded thunderstorms continue into Friday
morning. A brief lull is expected for late Friday morning before
widespread rain showers move into the region with the next
disturbance. At this time, confidence in any thunderstorm activity,
let alone severe potential, is very low. Therefore, any thunder
mention has been left out of the forecast at this time. This may
change over the next couple of days so stay tuned to later forecasts
for the most up to date information. Precipitation will gradually
push eastward throughout Friday even and through Friday night,
exiting the region on Saturday. Locations generally west of US-83
may even see some rain/snow mix or wet snowflakes as colder air
quickly pushes in behind the departing system on Friday night. At
this time, little to no accumulations are expected.

Weak upper level ridging and surface high pressure return on Sunday
lasting through the first part of next week. Temperatures slowly
rise from the 50s on Saturday back into the 70s by Monday, which is
still well above normal for this time of the year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM CDT Tue Apr 11 2023

VFR conditions are expected over the next 24 hours. Wind shear
will be possible tonight across southwest into central Nebraska,
including KLBF terminal, with gust of 40 kts possible. Surface
winds will be out of the south to southwest this afternoon around
15 to 25 kts with gust up of 35 kts or greater. Winds will begin
to diminish after sunset becoming around 5 to 10 kts, generally
out of the south to southwest.

&&

.FIRE WEATHER...
Issued at 355 AM CDT Tue Apr 11 2023

Gusty southwest winds combining with afternoon humidity values as
low as 10 percent will result in critical fire weather conditions
this afternoon and evening. Southwesterly winds will increase this
morning and continue through this evening with gusts up to 40 mph.
Temperatures will warm into the 80s with some locations seeing 90
degrees.

Poor relative humidity recovery tonight is anticipated as well with
values only rising to near 50 to 60 percent. This will allow for
another day on Wednesday for relative humidity values to drop below
20 percent as high temperatures climb into the 80s. Southwesterly
winds will increase again on Wednesday with gusts of 15 to 25 mph.
This will result in elevated to near-critical fire weather
concerns.

For Thursday, elevated fire weather concerns exist for zones 206,
209, 210 and 219. A cold front will move into the area during the
day on Thursday with much of the area still expected to reach 80
to 85 degrees.

Precipitation chances increase with a temperature cool down
Thursday night into the weekend. Total rainfall amounts are
expected to be light from a tenth to a quarter inch, although
higher amounts of a half inch are possible. This will be the
best potential for wetting moisture across western and north
central Nebraska the next 7 days.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
NEZ204-206-208>210-219.

&&

SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 11, 11:42 AM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1142 AM CDT Tue Apr 11 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-121645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1142 AM CDT Tue Apr 11 2023 /1042 AM MDT Tue Apr 11 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

The combination of relative humidity values as low as 10 percent and
gusty southwest winds up to 35 mph will result in critical fire
weather conditions on Tuesday. A Red Flag Warning is in effect from
Noon to 9PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to near critical fire weather conditions are possible
Wednesday afternoon into the early evening hours across the area.

Showers and thunderstorms are expected late Thursday afternoon into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.